false

  • News & opinion false false
  • News false false
  • 2026 false false
  • Accidental drug overdose a major warning sign for premature death: new research true true

/content/dam/corporate/images/news-and-opinion/news/2026/October/medicine_drugs_pixabay_8287535.jpg

Images shows three hands - one is an adults hands taking blood from a finger prick test to measure on a blood sugar checking device also pictured.

50%

Accidental drug overdose a major warning sign for premature death: new research

New research finds people hospitalised after an accidental drug overdose are 3.5 times more likely to die than other Australians in the years following discharge.

27 October 2026

m-hero--style-left-aligned cmp-teaser--std

1280.1280.jpeg 1280w, 440.293.2x.jpeg 880w, 1440.960.2x.jpeg 2880w, 800.533.2x.jpeg 1600w, 220.147.2x.jpeg 440w

false

University of Sydney research has found that an accidental drug overdose is a strong warning sign for higher risk of death following hospital discharge.

Published in Addiction, the study observed 14,000 people admitted to hospital in NSW following an accidental overdose between 2011 and 2020. Researchers followed people from their first overdose admission until the end of the study period, meaning the length of follow-up varied depending on when they entered the study. 

The study found that 2,588 people had died and that they had a mortality rate 3.5 times higher than the general population, with the risk of death highest in the first month after hospital discharge.

Study findings also include:

  • Nearly one in five patients died during follow-up of the study.
  • Heroin, methadone and stimulant overdoses signalled the highest future mortality risk.
  • Compared with the general population, the relative risks for death were greatest for women aged between 20 and 50 years.

Lead researcher Associate Professor Rose Cairns from the Sydney Pharmacy School at the University of Sydney said: “This research shows that accidental drug overdose is not an isolated event but is a strong warning sign that a person faces a much higher risk of death following hospital discharge compared to the general population.”

“The risk is highest immediately following hospital discharge, highlighting the importance of timely follow-up with patients,” she said.

“Survivors often go on to die from preventable causes including repeat overdose, suicide, and heart disease, therefore accidental overdose should be seen as an opportunity to provide ongoing support and healthcare, with targeted health care intervention to reduce excess mortality,” said Associate Professor Cairns.

In the study, accidental overdose included both pharmaceutical drugs, such as anti-psychotics, anti-epileptics, benzodiazepines and prescribed opioids, and illicit drugs such as heroin and gamma-hydroxybutyrate (commonly known as GHB). The study did not include accidental poisoning from substances such as household or agricultural chemicals.  

The study included people with and without a diagnosed substance use disorder at the time of hospitalisation for accidental overdose. 

The study also showed that the risk of death following accidental drug overdose was comparable, or even greater than, the risk for people who intentionally self-poisoned. 

"This is important in light of recent figures from Australia's Annual Overdose Report showing that overdose deaths are at an all-time high in Australia, and most deaths are accidental,” said Associate Professor Cairns.

 

Research: Firouzeh Noghrehchi, Rose Cairns, Darren M. Roberts, Kirsten C. Morley, Paul S. Haber, Nicholas A. Buckley. 'Accidental overdose admissions and premature death' (Addiction, 2026)

DOI: 10.1111/add.70604

Declaration

Rose Cairns and Nicholas Buckley are supported by National Health and Medical Research Council (NHMRC) Investigator grants (GNT1196516 and GNT2007726). Nicholas Buckley, Rose Cairns and Firouzeh Noghrehchi are members of the Medicines Intelligence Centre of Research Excellence, funded by the NHMRC (GNT1196900). 

Associate Professor Cairns has received a grant from Reckitt to fund a PhD stipend for paracetamol overdose research, which is unrelated to this particular study. She has also received honoraria from Reckitt and the Pharmacy Guild of Australia for presentations on over-the-counter medicines poisoning, unrelated to this article. The other authors declare no financial relationships with any organisations that might have an interest in the study.

Manual Name : Associate Professor Rose Cairns

Manual Description : School of Pharmacy, Faculty of Medicine and Health

Manual Address :

Manual Addition Info Title :

Manual Addition Info Content :

Profile image : /content/dam/people/academic-and-research-staff/rose-cairns.jpg

Manual Type : profile

alt

_self

Auto Type : contact

Auto Addition Title :

Auto Addition Content :

Auto Name : true

Auto Position : true

Auto Profile image :

Auto Phone Number : false

Auto Mobile Number : false

Auto Email Address : false

Auto Address : false

UUID : 9af0a766-7c3b-49bd-bb46-9f2b572acb4e

Media contact

Manual Name : Kobi Print

Manual Description : Media and Public Affairs Adviser

Manual Address :

Manual Addition Info Title :

Manual Addition Info Content :

Profile image :

Manual Type : contact

alt

_self

Auto Type : contact

Auto Addition Title :

Auto Addition Content :

Auto Name : true

Auto Position : true

Auto Profile image :

Auto Phone Number : false

Auto Mobile Number : true

Auto Email Address : true

Auto Address : false

UUID : 861ef23f-6d5e-422e-984e-8a05df9c7b78